Format

Send to

Choose Destination
See comment in PubMed Commons below
Drug Saf. 1996 Jun;14(6):394-405.

Drug-induced methaemoglobinaemia. Treatment issues.

Author information

1
Department of Pharmaceutical Sciences, Aston University, Birmingham, England.

Abstract

In normal erythrocytes, small quantities of methaemoglobin are formed constantly and are continuously reduced, almost entirely by the reduced nicotine adenine dinucleotide (NADH) diaphorase system, rather than the reduced nicotine adenine dinucleotide phosphate (NADPH) diaphorase system. Methaemoglobinaemias are usually the result of xenobiotics, either those that may directly oxidise haemoglobin or those that require metabolic activation to an oxidising species. The most clinically relevant direct methaemoglobin formers include local anaesthetics (such as benzocaine and, to a much lesser extent, prilocaine) as well as amyl nitrite and isobutyl nitrite, which have become drugs of abuse. Indirect, or metabolically activated, methaemoglobin formation by dapsone and primaquine may cause adverse reactions. The clinical consequences of methaemoglobinaemia are related to the blood level of methaemoglobin; dyspnoea, nausea and tachycardia occur at methaemoglobin levels of > or = 30%, while lethargy, stupor and deteriorating consciousness occur as methaemoglobin levels approach 55%. Higher levels may cause cardiac arrhythmias, circulatory failure and neurological depression, while levels of 70% are usually fatal. Cyanosis accompanied by a lack of responsiveness to 100% oxygen indicates a diagnosis of methaemoglobinaemia, which should be confirmed using a CO-oximeter. Pulse oximeters do not detect methaemoglobin and may give a misleading impression of patient oxygenation. Methaemoglobinaemia is treated with intravenous methylene blue (methyl-thioninium chloride; ;1 to 2 mg/kg of a 1% solution). If the patient does not respond, perhaps because of glucose-6-phosphate dehydrogenase (G6PD) deficiency or continued presence of toxin, admission to an intensive care unit and exchange transfusion may be required. Dapsone-mediated chronic methaemoglobin formation can be reduced by coadministration of cimetidine to aid patient tolerance. Increasing knowledge and awareness of drug-mediated acute methaemoglobinaemia among physicians should lead to prompt diagnosis and treatment of this potentially life-threatening condition.

PMID:
8828017
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center